Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Generalized balanced tournament designs


Author: E. R. Lamken
Journal: Trans. Amer. Math. Soc. 318 (1990), 473-490
MSC: Primary 05B15
DOI: https://doi.org/10.1090/S0002-9947-1990-0978380-6
MathSciNet review: 978380
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: A generalized balanced tournament design, $ GBTD(n,k)$, defined on a $ kn$-set $ V$, is an arrangement of the blocks of a $ (kn,k,k - 1)$-$ BIBD$ defined on $ V$ into an $ n \times (kn - 1)$ array such that (1) every element of $ V$ is contained in precisely one cell of each column, and (2) every element of $ V$ is contained in at most $ k$ cells of each row. In this paper, we introduce $ GBTD(n,k)s$ and describe connections between these designs and several other types of combinatorial designs. We also show how to use $ GBTDs$ to construct resolvable, near resolvable, doubly resolvable and doubly near resolvable $ BIBDs$.


References [Enhancements On Off] (What's this?)

  • [1] R. D. Baker, Resolvable $ BIBDs$ and $ SOLS$, Discrete Math. 44 (1983), 13-29. MR 687892 (84e:05019)
  • [2] Demeng Chu and Lie Zhu, Existence of resolvable balanced incomplete block designs with $ k = 5$ and $ \lambda = 1$, Ars Combin. 24 (1987), 185-192. MR 917975 (89h:05015)
  • [3] D. G. Curran and S. A. Vanstone, Doubly resolvable designs from generalized Bhaskar Rao designs, Discrete Math. 73 (1988/89), 49-63. MR 974812 (89k:05016)
  • [4] J. H. Dinitz and D. R. Stinson, The construction and uses of frames, Ars Combin. 10 (1980), 31-53. MR 598897 (82c:05024)
  • [5] R. Fuji-Hara and S. A. Vanstone, On the spectrum of doubly resolvable designs, Congr. Numer. 28 (1980), 399-407. MR 608442 (82j:05039)
  • [6] H. Hanani, On resolvable balanced incomplete block designs, J. Combin. Theory Ser. A 17 (1974), 275-289. MR 0354405 (50:6883)
  • [7] H. Hanani, D. K. Ray-Chaudhuri and R. M. Wilson, On resolvable designs, Discrete Math. 3 (1972), 343-357. MR 0309752 (46:8857)
  • [8] E. R. Lamken, A note on partitioned balanced tournament designs, Ars Combin. 24 (1987), 5-16. MR 917953 (88i:05048)
  • [9] -, On classes of doubly resolvable $ (v,3,2)$-$ BIBDs$ from balanced tournament designs, Ars Combin. 24 (1987), 85-91. MR 917963 (88k:05028)
  • [10] -, Constructions for generalized balanced tournament designs, (submitted).
  • [11] -, Existence results for generalized balanced tournament designs with block size $ 3$, in preparation.
  • [12] -, The existence of doubly resolvable $ (v,3,2)$-$ BIBDs$, in preparation.
  • [13] -, $ 3$-complementary frames and doubly near resolvable $ (v,3,2)$-$ BIBDs$, Discrete Math. (to appear).
  • [14] -, Coverings, orthogonally resolvable designs and related combinatorial configurations, Ph.D Thesis, University of Michigan, 1983.
  • [15] E. R. Lamken and S. A. Vanstone, The existence of factored balanced tournament designs, Ars Combin. 19 (1985), 157-160. MR 810271 (87e:05038)
  • [16] -, The existence of partitioned balanced tournament designs of side $ 4n + 1$, Ars Combin. 20 (1985), 29-44. MR 824846 (87g:05047)
  • [17] -, The existence of partitioned balanced tournament designs of side $ 4n + 3$, Ann. Discrete Math. 34 (1987), 319-338.
  • [18] -, The existence of partitioned balanced tournament designs, Ann. Discrete Math. 34 (1987), 339-352. MR 920658 (88m:05020b)
  • [19] -, Balanced tournament designs and resolvable $ (v,3,2)$-$ BIBDs$, Discrete Math. (to appear).
  • [20] -, Balanced tournament design and related topics, Ann. Discrete Math. (to appear). MR 1022458 (90j:05043)
  • [21] -, Orthogonal resolutions in odd balanced tournament designs, Graphs and Combinatorics 4 (1988), 241-255. MR 949293 (90a:05042)
  • [22] -, Balanced tournament designs with almost orthogonal resolutions, J. Austral. Math. Soc. (Ser. A) (to appear). MR 1061040 (91d:05032)
  • [23] -, The existence of a class of Kirkman squares of index $ 2$, J. Austral. Math. Soc. (Ser. A) 44 (1988), 33-41. MR 914401 (89e:05049)
  • [24] -, Existence results for doubly near resolvable $ (v,3,2)$-$ BIBDs$, (submitted).
  • [25] -, The existence of $ K{S_2}(v;\mu ,\lambda )$: main constructions, Utilitas Math. 27 (1987), 111-130.
  • [26] -, The existence of $ K{S_2}(v;\mu ,\lambda )$: special constructions, Utilitas Math. 27 (1985), 131-155. MR 804375 (87a:05038b)
  • [27] R. C. Mullin and W. D. Wallis, The existence of Room squares, Aequationes Math. 1 (1975), 1-7. MR 0398864 (53:2715)
  • [28] D. K. Ray-Chaudhuri and R. M. Wilson, Solution of Kirkman's school girl problem, Proc. Sympos. Pure Math., vol. 19, Amer. Math. Soc., Providence, R.I., 1971, pp. 187-203. MR 0314644 (47:3195)
  • [29] R. Rees and D. R. Stinson, On resolvable group divisible designs with block size $ 3$, Ars Combin. 23 (1987), 107-120. MR 886946 (88d:05025)
  • [30] A. Rosa and S. A. Vanstone, Starter-adder techniques for Kirkman squares and Kirkman cubes of small sides, Ars Combin. 14 (1982), 199-212. MR 683988 (84g:05037)
  • [31] B. Rokowska, Resolvable systems of $ 8$-tuples, J. Statist. Planning Info. 9 (1984), 131-141. MR 735017 (85d:05046)
  • [32] P. J. Schellenberg, G. H. J. Van Rees and S. A. Vanstone, The existence of balanced tournament designs, Ars Combin. 3 (1977), 303-318. MR 0505803 (58:21799)
  • [33] P. Smith, A doubly divisible nearly Kirkman system, Discrete Math. 18 (1977), 93-96. MR 0465897 (57:5783)
  • [34] D. R. Stinson, Room squares with maximum empty subarrays, Ars Combin. 20 (1985), 159-166. MR 824857 (88b:05033)
  • [35] -, Frames for Kirkman triple systems, Discrete Math. 65 (1987), 289-300. MR 897653 (88f:05024)
  • [36] -, The equivalence of certain incomplete transversal designs and frames, Ars Combin. 22 (1986), 81-87. MR 867736 (88c:05032)
  • [37] -, Some classes of frames and the spectrum of skew room squares and Howell designs, Ph.D. Thesis, University of Waterloo, 1981.
  • [38] S. A. Vanstone, Doubly resolvable designs, Discrete Math. 29 (1980), 77-86. MR 553651 (81f:05030)
  • [39] -, On mutually orthogonal resolutions and near resolutions, Ann. Discrete Math. 15 (1982), 357-369. MR 772609 (85m:05018)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 05B15

Retrieve articles in all journals with MSC: 05B15


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1990-0978380-6
Article copyright: © Copyright 1990 American Mathematical Society

American Mathematical Society